Esophageal perforation and death following glyphosate poisoningWadhwa Jyoti1, MM Thabah1, S Rajagopalan2, A Hamide1
1 Department of Medicine, Jawaharlal Institute of Postgraduate Medical Education and Research (JIPMER), Puducherry, India
2 Critical Care Division, Jawaharlal Institute of Postgraduate Medical Education and Research (JIPMER), Puducherry, India
Correspondence Address: Source of Support: None, Conflict of Interest: None DOI: 10.4103/0022-3859.138834
Source of Support: None, Conflict of Interest: None
We wish to present a case of a young female who had extensive oral ulceration and esophageal perforation after glyphosate ingestion and expired subsequently due to sepsis and multiorgan dysfunction.
A 25-year-old lady presented to the Emergency Department with a history of fever and painful oral ulcers of 4 days' duration. This was associated with pain during speech, odynophagia and streaky hematemesis of 1 day duration. There was no history of photosensitivity, joint pains, jaundice or chronic drug intake. There was no history of any premorbid ailments.
Oral examination revealed extensive oral ulcerations bleeding to touch [Figure 1] with a white membrane formation over both tonsils, soft palate and posterior pharyngeal wall. The remainder of the examination was unremarkable.
The initial differential diagnosis included diphtheria, herpes simplex infection, Coxsackie virus infection and Vincent's angina. She was initiated on empirical crystalline penicillin, metronidazole and acyclovir. The throat swab for Gram's stain, culture and sensitivity and Albert's stain for Corynebacterium diphtheria and serum antinuclear antibodies were negative. Renal functions showed blood urea of 111 mg/dL and serum creatinine of 3.7 mg/dL with normal serum electrolytes. The remainder of her laboratory parameters and chest X-ray were found to be normal.
On Day 3, cardiac auscultation revealed a crunching sound synchronous with the heart beat with a palpable crepitus in the neck. Clinical suspicion of the pneumomediastinum was confirmed by chest and neck radiographs [Figure 2]a. A review of history revealed intentional consumption of around 100-150 mL of a toxic compound, which was found to be glyphosate. The concentration of glyphosate ingested was 43.15% w/w with 95% purity and net concentration of 41% SL. Other ingredients (not specified) were 56.85% w/w. There was no suggestion of co-ingestion of any other compound.
Chest and neck computed tomography (CT) confirmed air in the prevertebral spaces and parapharyngeal spaces, subcutaneous emphysema and pneumomediastinum with minimal extension into the pleural cavities. A contrast-enhanced CT scan with oral contrast showed sealed esophageal perforation, confirming the origin of the pneumomediastinum [Figure 2]b. She deteriorated rapidly and required mechanical ventilation, inotropes and dialysis. Surgical intervention was deferred given the clinical severity; she finally succumbed to illness on Day 12 after the ingestion of the compound.
Glyphosate is an aminophosphonic analogue of amino acid glycine called as glycine phosphonate, and is used worldwide as a weedicide. The proposed mechanism of glyphosate toxicity in humans includes uncoupling of oxidative phosphorylation and glyphosate or surfactant-mediated direct cardiotoxicity. 
Most of the formulations commonly available contain 41% glyphosate and 15% polyoxyethyleneamine (POEA), besides water. A few studies have suggested a greater role of the surfactants in the toxicity than the glyphosate per se. 
Chen et al.  have reported the spectrum of corrosive esophageal injury after intentional paraquat or glyphosate surfactant herbicide ingestion and concluded that glyphosate is a mild caustic agent that produces esophageal injury of milder grades only.
Glyphosate has been placed in the Grade III Toxicity Category by the United States Environmental Protection Agency (EPA) that indicates a relatively low toxicity potential,  which is in contradiction to our case.
There is no specific antidote available for glyphosate poisoning, although some case reports have highlighted the beneficial effect of early renal replacement therapy and intravenous lipid emulsion. 
Through this article, we wish to highlight the corrosive action of glyphosate and also that corrosive poisoning should feature in the differential diagnosis of any patient presenting with oral ulcers and dysphagia, which was missed in our case.
The authors wish to acknowledge the technical help from Dr. Vinodbabu Murakonda and Dr. Thiruvikrama Prakash G for their contribution for the development of the article.
[Figure 1], [Figure 2]